Session Title: Virtual Poster Hall
Session Time: None. Available on demand.
Disclosures: Christine Y. Wang, MD: No financial relationships or conflicts of interest
Case Description: The patient was undergoing acute inpatient rehabilitation for an incomplete spinal cord injury. He developed a urinary tract infection (UTI) and completed a 7-day course of levofloxacin based on culture sensitivities. Two weeks later, he experienced buckling of his left knee while performing standing exercises with physical therapy. Physical exam was remarkable for inability to extend leg at the knee and palpable defect over superior pole of patella that was not present on the contralateral side. Magnetic resonance imaging (MRI) demonstrated complete tear of his quadriceps tendon. Patient underwent surgical repair of the left quadriceps tendon. The patient then developed pain in his right knee. On initial exam, there was no palpable defect in the quadriceps tendon. However, due to pain with palpation at the insertion of the quadriceps tendon, MRI was obtained two days later. This demonstrated complete tear of the right quadriceps tendon. Patient then underwent surgical repair of the right quadriceps tendon.
Setting: Acute Rehabilitation Hospital
Patient: A 74-year-old man with incomplete spinal cord injury Assessment/
Results: After repair of both quadriceps tendons, patient continued inpatient rehabilitation for both his initial spinal cord injury and bilateral quadriceps tendon repairs. The patient was eventually discharged to a subacute rehabilitation facility to continue therapy. Further developments to be discussed.
Discussion: This is one of very few cases to be reported of bilateral quadriceps tendon rupture associated with recent fluoroquinolone use, particularly levofloxacin. In this case, acute bilateral quadriceps tendon tears resulted in morbidity and a complex acute inpatient rehabilitation course requiring eventual discharge to a subacute rehabilitation facility instead of home.
Conclusion: The increased risk of tendon rupture with fluoroquinolone use should not be overlooked. Not only should tendon rupture of the Achilles tendon be considered, but also rupture of other tendon structures, such as the patellar tendon or quadriceps tendon.
Level of Evidence: Level IV
To cite this abstract in AMA style:Wang CY, Theyagaraj M. Bilateral Quadriceps Tendon Rupture Associated with Levofloxacin Use in a Spinal Cord Injury Patient : A Case Report [abstract]. PM R. 2020; 12(S1)(suppl 1). https://pmrjabstracts.org/abstract/bilateral-quadriceps-tendon-rupture-associated-with-levofloxacin-use-in-a-spinal-cord-injury-patient-a-case-report/. Accessed May 16, 2022.
« Back to AAPM&R Annual Assembly 2020
PM&R Meeting Abstracts - https://pmrjabstracts.org/abstract/bilateral-quadriceps-tendon-rupture-associated-with-levofloxacin-use-in-a-spinal-cord-injury-patient-a-case-report/